Skip to main content

Role of the Intensive Care Unit in the Management of the Poisoned Patient

Summary

By applying a sensible toxicological approach to the general principles of intensive care, an optimum setting for the treatment of poisoning is created. The intensive care unit (ICU) can perform the necessary close observation and monitoring, and thus facilitate rapid detection of symptoms, and the institution of early appropriate treatment. Diagnosis may be complex in poisoning and require continuous qualified interpretation of clinical and analytical data. Antidote therapy and treatment to enhance elimination of the poison must often be dealt with under careful supervision. The capacity of the ICU to counteract various toxic effects in a nonspecific way and to provide optimum symptomatic and supportive care is crucial. However, the ongoing toxic effects on the body must always be considered and allowed to guide symptomatic treatment. Thus, clinical toxicology appears to be a specialised branch of intensive care medicine.

References

  1. Artzer D, Patak RV, Weigman TB. PCP intoxication. Journal of the Kansas Medical Society 84: 384–385, 422, 1983

    PubMed  CAS  Google Scholar 

  2. Astrup P, Severinghaus JW. The history of acids, bases and blood gases, pp. 1–316, Munksgaard, Copenhagen, 1986

    Google Scholar 

  3. Bartter FC, Schwartz WB. SIADH. American Journal of Medicine 42: 790–806. 1967

    PubMed  Article  CAS  Google Scholar 

  4. Bismuth Ch, de Rohan-Chabot, Goulon M, Raphael JC. Dantrolene: a new therapeutic approach to the neuroleptic malignant syndrome. Acta Neurologica Scandinavica 70 (Suppl. 100): 193–198, 1984

    Google Scholar 

  5. Boulétreau P, Ducluzeau R, Bui-Xuan B, Petit P, Morin J. Les complications rénales des intoxications aigues. Bulletin de Medecine Légale Urgence Médicale Centre Anti-poisons 20: 125–135, 1977

    Google Scholar 

  6. Brown TCK, Barker GA. Dunlop ME, Loughan PM. The use of sodium bicarbonate in the treatment of tricyclic antidepressant-induced arrhythmias. Anaesthesia and Intensive Care 1: 203–210, 1973

    CAS  Google Scholar 

  7. Buckley BM, Braithwarte RA, Vale JA. Theophylline poisoning. Lancet 2: 619, 1983

    Google Scholar 

  8. Clemmensen C. New line of treatment in barbiturate poisoning. Acta Medica Scandinavica 148: 83–89, 1954

    Google Scholar 

  9. Clemmensen C, Nilsson E. Therapeutic trends in the treatment of barbiturate poisoning. The Scandinavian method. Clinical Pharmacology and Therapeutics 2: 220–229, 1961

    Google Scholar 

  10. Dellocchio T, Pailli F, Testa D, Vergassola R. Accidental quinidine poisoning in two children. Pediatrics 58: 288–290, 1976

    PubMed  CAS  Google Scholar 

  11. Gordon E. Nonoperative treatment of acute head injuries: the Karolinska experience. In Management of acute intracranial disasters, International Anesthesiology Clinics 17: 181–199, 1979

    CAS  Google Scholar 

  12. Gould DB, Sorrell MR, Lupariello AD. Barium sulfide poisoning. Archives of Internal Medicine 132: 891–894, 1973

    PubMed  Article  CAS  Google Scholar 

  13. Greig D. Intentional paraquat poisoning: case report. New Zealand Medical Journal 88: 12–13, 1978

    PubMed  CAS  Google Scholar 

  14. Haalboom JRE. Deenstra M, Struyvenberg A. Hypokalemia induced by inhalation of fenoterol. Lancet 1: 1125–1127, 1985

    PubMed  Article  CAS  Google Scholar 

  15. Hall KW, Dobson KE, Dalton JG, Ghignone MC, Penner SB. Metabolic abnormalities associated with intentional theophylline overdose. Annals of Internal Medicine 101: 457–462, 1984

    PubMed  CAS  Google Scholar 

  16. Hampel G, Horstkotte H, Rumpf KW. Myoglobinuric renal failure due to drug-induced rhabdomyolysis. Human Toxicology 2: 197–203, 1983

    PubMed  Article  CAS  Google Scholar 

  17. Henry DA, Lawson DH, Reavey P, Renfrew S. Hyponatraemia during carbamazepine treatment. British Medical Journal 1: 83, 1977

    PubMed  Article  CAS  Google Scholar 

  18. Hodes D. Sodium bicarbonate and hyperventilation in treating an infant with severe overdose of tricyclic antidepressant. British Medical Journal 288: 1800–1801, 1984

    PubMed  Article  CAS  Google Scholar 

  19. Jacobsen D, Bredesen JE, Eide I, Oestborg J. Anion and osmolal gaps in the diagnosis of methanol and ethylene glycol poisoning. Acta Medica Scandinavica 212: 17–20, 1982

    PubMed  Article  CAS  Google Scholar 

  20. Kingston ME. Hyperventilation in tricyclic antidepressant poisoning. Critical Care Medicine 7: 550–552, 1979

    PubMed  Article  CAS  Google Scholar 

  21. Kurlan R, Hamill R, Shoulson I. Neuroleptic malignant syndrome. Clinical Neuropharmacology 7: 109–120, 1984

    PubMed  Article  CAS  Google Scholar 

  22. Lorin H, Kulling P. The Bhopal tragedy: what has Swedish disaster medicine planning learnt from it? Journal of Emergency Medicine 3: in press, 1986

  23. Mayer TG, Gross PL. Fatal systemic fluorisis due to hydrofluoric acid burns. Annals of Emergency Medicine 14: 149–153, 1985

    PubMed  Article  CAS  Google Scholar 

  24. Moulin D, Bertrand J-M, Buts JP, Nyakabasa M, Otte J-B. Upper airway lesions in children after accidental ingestion of caustic substances. Pediatrics 106: 408–410, 1985

    Article  CAS  Google Scholar 

  25. Nicolas G, Desjars P, Godin JF, Rozo L. Intoxication par l’Anacotine. Toxicological European Research 1: 45–49, 1978

    PubMed  CAS  Google Scholar 

  26. Penn AS, Rowland LP, Fraser DW. Drugs, coma and myoglobinuria. Archives of Neurology 26: 336–343, 1972

    PubMed  Article  CAS  Google Scholar 

  27. Pentel P, Peterson CD. Asystole complicating physostigmine treatment of tricyclic antidepressant overdose. Annals of Emergency Medicine 9: 588–590, 1980

    PubMed  Article  CAS  Google Scholar 

  28. Persson H, Irestedt B. A study of 136 cases of adder bite treated in Swedish hospitals during one year. Acta Medica Scandinavica 210: 433–439, 1981

    PubMed  Article  CAS  Google Scholar 

  29. Pond SM. Role of repeated oral doses of activated charcoal in clinical toxicology. Medical Toxicology 1: 3–11 1986

    PubMed  CAS  Google Scholar 

  30. Prescott LF, Balali-Mood M, Critchley JAJH, Johnstone AF, Proudfoot AT. Diuresis or urinary alkalinisation for salicylate poisoning? British Medical Journal 285: 1383–1386, 1982

    PubMed  Article  CAS  Google Scholar 

  31. Prescott LF, Illingworth RN, Critchley JAJH, Stewart MJ, Adam RD, et al. Intravenous N-acetylcysteine: the treatment of choice for paracetamol poisoning. British Medical Journal 2: 1097–1100, 1979

    PubMed  Article  CAS  Google Scholar 

  32. Prudhommeaux J-L, Lechat P, Auclair M-C. Etude expériméntale de l’influence des ions sodium sur la toxicité cardique de l’imipramine. Thérapie 23: 675–683, 1968

    PubMed  CAS  Google Scholar 

  33. Rose C. Theophylline toxicity. Western Journal of Medicine 130: 446–447, 1979

    Google Scholar 

  34. Ruprah M, Mant TGK, Flanagan RJ. Acute carbon tetrachloride poisoning in 19 patients: implications for diagnosis and treatment. Lancet 1: 1027–1029, 1985

    PubMed  Article  CAS  Google Scholar 

  35. Smith TW, Butler VP, Haber E, Fozzard H, Marcus FI, et al. Treatment of life-threatening digitalis intoxication with digoxin-specific Fab antibody fragments. New England Journal of Medicine 307: 1357–1362, 1982

    PubMed  Article  CAS  Google Scholar 

  36. Smolarz A, Roesch E, Lenz E, Neubert H, Abshagen P. Digoxin specific antibody (Fab) fragments in 34 cases of severe digitalis intoxication. Journal of Toxicology — Clinical Toxicology 23: 327–340, 1985

    PubMed  Article  CAS  Google Scholar 

  37. Tepperman PB. Fatality due to acute systemic fluoride poisoning following a hydrofluoric acid skin burn. Journal of Occupational Medicine 22: 691–692, 1980

    PubMed  Article  CAS  Google Scholar 

  38. Velvart J. Arterial perfusion for hydrofluoric acid burns. Human Toxicology 2: 233–238, 1983

    PubMed  Article  CAS  Google Scholar 

  39. Wedzicka JA, Hoffbrand BI. Neuroleptic malignant syndrome and hyponatremia. Lancet 1: 963, 1984

    Article  Google Scholar 

  40. Young RJ. Dextropropoxyphene overdosage: pharmacological considerations and clinical management. Drugs 26: 70–79, 1983

    PubMed  Article  CAS  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Per Kulling.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kulling, P., Persson, H. Role of the Intensive Care Unit in the Management of the Poisoned Patient. Medical Toxicology 1, 375–386 (1986). https://doi.org/10.1007/BF03259850

Download citation

Keywords

  • Intensive Care Unit
  • Physostigmine
  • Neuroleptic Malignant Syndrome
  • Adult Respiratory Distress Syndrome
  • Acute Poisoning